Jump to content
Haydar Husayn

Hormonal Contraceptives Linked with Depression

Recommended Posts

Quote

Hormonal contraceptives are associated with an increased risk for depression, a large study has found.

Danish researchers studied more than a million women ages 15 to 34, tracking their contraceptive and antidepressant use from 2000 to 2013. The study excluded women who before 2000 had used antidepressants or had another psychiatric diagnosis.

Over all, compared with nonusers, users of hormonal contraception had a 40 percent increased risk of depression after six months of use. Some types of contraceptives carried even greater risk. Women who used progestin-only pills more than doubled their risk, for example, while those who used the levonorgestrel IUD (brand name Mirena) tripled their risk. The risk persisted after adjusting for age, educational level and other factors.

The study, in JAMA Psychiatry, also found that the risk was greater in adolescent girls, but this may be because they are especially susceptible to depression.

“Even though the risk of depression increases substantially with these drugs — a 40 percent increase is not trivial — most women who use them will not get depressed,” said the senior author, Dr. Oejvind Lidegaard, a clinical professor of obstetrics and gynecology at the University of Copenhagen.

“Still, it is important that we tell women that there is this possibility. And there are effective nonhormonal methods of birth control.”

http://www.nytimes.com/2016/09/30/well/live/contraceptives-tied-to-depression-risk.html

 

Quote

Women who take the contraceptive pill are more likely to be treated for depression, according to a large study.

Millions of women worldwide use hormonal contraceptives, and there have long been reports that they can affect mood. A research project was launched in Denmark to look at the scale of the problem, involving the medical records of more than a million women and adolescent girls.

It found that those on the combined pill were 23% more likely to be prescribed an antidepressant by their doctor, most commonly in the first six months after starting on the pill. Women on the progestin-only pills, a synthetic form of the hormone progesterone, were 34% more likely to take antidepressants or get a first diagnosis of depression than those not on hormonal contraception.

The study, published in the Journal of the American Medical Association (JAMA) Psychiatry, found that not only women taking pills but also those with implants, patches and intrauterine devices were affected.

Adolescent girls appeared to be at highest risk. Those taking combined pills were 80% more likely and those on progestin-only pills more than twice as likely to be prescribed an antidepressant than their peers who were not on the pill.

The researchers, Øjvind Lidegaard of the University of Copenhagen and colleagues, point out that women are twice as likely to suffer from depression in their lifetime as men, though rates are equal before puberty. The fluctuating levels of the two female sex hormones, oestrogen and progesterone, have been implicated. Studies have suggested raised progesterone levels in particular may lower mood.

The impact of low-dose hormonal contraception on mood and possibly depression has not been fully studied, the authors say. They used registry data in Denmark on more than a million women and adolescent girls aged between 15 and 34. They were followed up from 2000 until 2013 with an average follow-up of 6.4 years.

The authors call for more studies to investigate this possible side-effect of the pill.

https://www.theguardian.com/society/2016/sep/28/women-taking-contraceptive-pill-more-likely-to-be-treated-for-depression-study-finds

It wouldn't surprise me if this was known for a long time, but not properly researched for political reasons. The pill is essentially the key to the whole sexual revolution and the women's liberation movement. Even after this study, you still have many people saying that it shouldn't put women off taking it.

Meanwhile, teenage girls are being encouraged to take drugs that could have serious effects on their mental health, as this commentator notes:

Quote

In addition, other hormone-based methods commonly offered to women seeking an alternative to the pill – such as the hormonal IUS/coil, the patch and the ring – were shown to increase depression at a rate much higher than either kind of oral contraceptives.

In recent years we’ve seen efforts from the NHS and family planning organisations to encourage teens to use these so-called LARCs (long-acting reversible contraceptives), primarily because they eliminate the need to remember to take a pill every day, but also due to the fact they’re commonly believed to have less severe potential side-effects than the pill. The new research suggests this practice is misguided. We already know that those with pre-existing depression may find the pill worsens their symptoms, and if teens were at greater risk of depression, then continuing this practice would be negligent.

https://www.theguardian.com/commentisfree/2016/oct/03/pill-linked-depression-doctors-hormonal-contraceptives

Share this post


Link to post
Share on other sites

Women have been trying to tell their doctors this for years, but no one takes them seriously.  I know women who have taken the pill, stopped it to try and conceive, only to find that they cannot get pregnant.  It is one of the worst things a woman can take, and there is not a single sister I know who has taken it, describe it as a good thing. If anything, it's a curse.   I strongly advise any sisters who are considering taking it, to read the above post and linked article, and to make the right choice and not take these pills.  You will only regret it. 

Share this post


Link to post
Share on other sites

I have known people who had distressing premenstrual symptoms, and they were helped by contraceptive tablets. It's a drug, a chemical, hormonal intervention. It's going to have side effects. It's just a shame medical professionals took this long to take the reports of depression seriously. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×